Alert archive / Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 33, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 1995, 6:50 PM EDT for Tazewell County, Virginia. It was in force for 55 min.
The area
The counties it named.
The facts
- Issued
- May 18, 1995, 6:50 PM EDT (22:50 UTC)
- Expired
- May 18, 1995, 7:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Tazewell County, VA
The nearest sounding before it
Huntington/Tri S, WV (KHTS), launched 12:00Z, 10.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 182254 COR SVRRNK VAC185-182345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTION TO EXPIRATION TIME NATIONAL WEATHER SERVICE BLACKSBURG VA 650 PM EDT THU MAY 18 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM EDT FOR THE FOLLOWING COUNTY... IN SOUTHWEST VIRGINIA ...TAZEWELL COUNTY AT 650 PM DOPPLER WEATHER RADAR IN BLACKSBURG SHOWED A SEVERE THUNDERSTORM MOVING INTO WESTERN TAZEWELL COUNTY NEAR SHORTT GAP AND RED ASH. THE STORM WAS MOVING TOWARD THE EAST AROUND 45 MPH AND WILL AFFECT THE AREA MAINLY NORTH OF HIGHWAY 460 AND THE TOWN OF TAZEWELL BETWEEN 700 AND 745 PM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. KAK/JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:35 PM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 18, 2:35 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT THU MAY 18 1995 RECOMMENDATIONS... WBC...RDU AND CRW...DO WHAT YOU WANT...HV HAD NO TIME TO LOOK AT MUCH OF ANYTHING. DISCUSSION...SMALL BOW ECHO PRODUCED NUMEROUS REPORTS OF DOWNED POWER LINES AND TREES AND POWER OUTAGES ACRS NRN PORTION OF THE CWA. OUTFLOW BNDRY FROM THIS CONVECTION NOW SHOWG UP ON SAT PICTS FROM ERN APPOMATTOX COUNTY SOUTHWEST TO GRAYSON COUNTY. EXPpECT SEVERE TRW TO DVLP HERE DURG THE NEXT FEW HOURS. MTE
In the hours before
Local storm report, May 18, 2:45 PM EDT, 4 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT THU MAY 18 1995
SEVERE WEATHER EVENTS OF MAY 18, 1995
TIME COUNTY/CITY EVENT
1225 PM CRAIG TREES AND POWER LINES REPORTED DOWN
OVER ENTIRE COUNTY.
1235 PM CRAIG 12 TO 20 INCH DIAMETER TREES DOWN
AND NUMEROUS POWER LINES DOWN IN
NEW CASTLE VICINTY.
1238 PM CITY OF ROANOKE 59 MPH GUSTS TURNED OVER SMALL
AIRPLANE AT ROANOKE AIRPORT.
1242 PM BOTETOURT HOUSE PARTIALLY DESTROYED IN
CLOVERDALE.
.
1245 PM CRAIG TREES AND POWER LINES DOWN AT
NATIONAL FORREST SERVICE STATION
AT POTTS MOUNTIAN.
1255 PM BEDFORD STATE HIGHWAY DEPARTMENT REPORTED
TREES DOWN ACROSS NORTHERN PART OF
COUNTY.
100 PM BOTETOURT ROOFS BLOWN OFF TWO BUILDINGS
AND NUMEROUS TREES DOWN IN BUCHANAN.
105 PM ROCKBRIDGE WINDS 60 TO 70 MPH BLEW SCREENS
OFF DOORS IN GLASGOW AND MADISON
HEIGHTS.
110 PM BEDFORD STATE HIGHWAY DEPARTMENT REPORTED
POWER LINES DOWN IN BIG ISLAND.
135 PM AMHERST SHERIFF DEPARTMENT REPORTED TREES
AND POWER LINES DOWN IN AMHERST
AND MADISON HEIGHTS.Special weather statement, May 18, 2:50 PM EDT, 4 hours before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-182000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 25O PM EDT THU MAY 18 1995 FOR THE TIME BEING...SEVERE THUNDERSTORMS HAVE MOVED OUT OF SOUTHWEST VIRGINIA. HOWEVER...THUNDERSTORM DEVELOPMENT IS POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON...ALONG A LINE FROM NORTHERN CHARLOTTE COUNTY TO MARTINSVILLE TO NEAR GALAX AND IN THE MOUNTIANS OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. IN ADDITION...THUNDERSTORM DEVELOPMENT IN SOUTHERN KENTUCKY WILL LIKELY SPREAD BACK INTO SOUTHWEST VIRGINIA LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MTE
Special weather statement, May 18, 5:09 PM EDT, 1 hour 41 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-182230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 510 PM EDT THU MAY 18 1995 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 PM TONIGHT FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. IN THE BLACKSBURG AREA OF RESPONSIBILITY... THIS WATCH INCLUDES THE COUNTIES OF SMYTH AND TAZEWELL IN SOUTHWEST VIRGINIA...AND MERCER...SUMMERS...MONROE AND GREENBRIER IN WEST VIRGINIA. AT 510 PM DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS IN EASTERN KENTUCKY THAT WILL BE MOVING INTO FAR SOUTHWEST VIRGINIA DURING THE NEXT HOUR. THESE STORMS COULD AFFECT THE ABOVE MENTIONED EASTERN PORTIONS OF THE WATCH AREA BY 700 PM. IN ADDITION...SCATTERED THUNDERSTORMS WERE DEVELOPING AHEAD OF THE LINE IN SOUTHWEST VIRGINIA. THESE COULD INTENSIFY SUDDENLY. PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT TO THE WEATHER THIS EVENING. LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL NEWS MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JJ
Local storm report, May 18, 5:26 PM EDT, 1 hour 24 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE BLACKSBURG VA 525 PM EDT THU MAY 18 1995 DATE/TIME COUNTY/CITY EVENT 520 PM HENRY GOLFBALL SIZE HAIL IN FIELDALE. MTE
Local storm report, May 18, 5:28 PM EDT, 1 hour 22 minutes before
LOCAL STORM REPORT...CORRECTED... NATIONAL WEATHER SERVICE BLACKSBURG VA 525 PM EDT THU MAY 18 1995 DATE/TIME COUNTY/CITY EVENT 18/520 PM HENRY GOLFBALL SIZE HAIL IN FIELLDALE. MTE
Special weather statement, May 18, 6:11 PM EDT, 39 minutes before
VAZ007-009-WVZ042>045-182345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 610 PM EDT THU MAY 18 1995 ...THE SEVERE THUNDERSTORM WATCH FOR TAZEWELL AND SMYTH COUNTIES HAS BEEN UPGRADED TO A TORNADO WATCH VALID UNTIL MIDNIGHT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MERCER ...SUMMERS ...MONROE... AND GREENBRIER COUNTIES IN WEST VIRGINIA UNTIL 10 PM... AT 610 PM RADAR SHOWED LARGE TORNADIC THUNDERSTORMS OVER EASTERN KENTUCKY AND EXTREME SOUTHWEST VIRGINIA MOVING TO THE EAST-NORTHEAST AROUND 45 MPH. THESE STORMS WILL APPROACH TAZEWELL AND SMYTH COUNTIES BETWEEN 700 AND 730 PM. OTHER THUNDERSTORMS WERE MOVING ACROSS SOUTHERN WEST VIRGINIA AND WILL AFFECT TH0E GREENBRIER VALLEY DOWN TO BLUEFIELD BETWEEN 620 AND 700 PM. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS WEATHER SITUATION. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 12:33 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 42 min |
| May 18, 12:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 42 min |
| May 18, 12:53 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 37 min |
| May 18, 1:01 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 44 min |
| May 18, 1:35 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 40 min |
| May 18, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 32 min |
| May 18, 4:03 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 27 min |
| May 18, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 51 min |
| May 18, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 49 min |
| May 18, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 46 min |
| May 18, 5:55 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 50 min |
| May 18, 7:30 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.